Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 26, 2021Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 26, 2021, 2:04 PM MDT for Cascade County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:04 PM MDT (20:04 UTC)
Expired
Aug 26, 2021, 2:30 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
40

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 54 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS85 KTFX 262004
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
204 PM MDT Thu Aug 26 2021
 
MTZ054-262030-
Meagher MT-
204 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern 
Meagher County through 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles northwest of White Sulphur Springs, moving east at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern
Meagher and southeastern Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4700 11136 4701 11117 4709 11116 4709 11109
      4704 11108 4703 11111 4700 11104 4683 11097
      4684 11135 4699 11139
TIME...MOT...LOC 2003Z 260DEG 7KT 4693 11126 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 26, 12:05 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 26, 12:05 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1205 PM MDT Thu Aug 26 2021

...AVIATION SECTION UPDATED...

.UPDATE...

A few light rain showers are moving across N-central MT this
morning. Satellite imagery shows hazy skies from dispersed
wildfire smoke. Overall forecast describes the situation well, so
a mid-morning update will not be posted. We continue to monitor
for showers and thunderstorms to redevelop later this afternoon.

&&

.SYNOPSIS...
A stronger weather disturbance will move from west to east across
the region this afternoon. Expect another round of showers and
thunderstorms to accompany this disturbance. Some storms could be
severe today, especially east of a line from Havre to Stanford. A
few more passing showers are possible on Friday as well. Otherwise
afternoon temperatures will generally be seasonable through early
next week, with the exception of Friday, when temperatures will
average about 10 degrees below normal.

&&

.AVIATION...
1205 PM MDT Thu Aug 26 2021 (26/18Z TAF period)

Showers are approaching the Divide and will continue moving east
into the forecast area this afternoon. The showers/storms today will
be fairly quick moving, so they will not last long at any one point.
Still some brief MVFR conditions will be possible. Some stronger
storms may develop and possibly contain gusty winds/hail and brief
heavy downpours, mostly for areas south and east of a KHLN to KGTF
to KHVR line. Expect partial clearing behind the storms, generally
after 27/03z. Then a Pacific cold front moves through the region and
brings more scattered showers and west to northwesterly breezes on
Friday. -RCG

&&

.PREV DISCUSSION...
/ISSUED 405 AM MDT Thu Aug 26 2021/

Today and Friday...The main concern today will be a stronger upper
level disturbance moving through the region this afternoon and early
this evening. There is a chance for an isolated severe storm, mostly
east of a line from Havre to Stanford from mid afternoon until early
evening. The main threat from any severe storms today will be strong
winds and some hail. These storms will be quick moving, so any
thunderstorm activity should not last long at any one location.
Overall rainfall amounts will generally be less than 0.20 inches,
but a few isolated stronger storms could produce up to a half inch
of rainfall. On Friday, an upper level trof will move through the
area. As a result, expect much cooler temperatures, with afternoon
highs about 10 degrees below normal.
Additionally, rain showers look likely, especially over
Central/North Central MT. Overall rainfall amounts look light
again, with most areas receiving less than 0.25 inches of
rainfall.

Saturday through Monday...The GFS/EC have sped up the weather
system for Saturday into Friday, thus much of the weekend looks
dry along with a warming trend. A few light showers are possible
early Saturday, mainly north of Highway 2, otherwise dry
conditions should prevail. Afternoon temperatures are likely to be
above normal for most locations on Sunday/Monday.

Tuesday through Thursday...The GFS/EC models continue to differ
in terms of timing/amount of precipitation with the next trof
towards the middle of next week. The GFS is slower with the
approach of the trof, thus warmer with temperatures towards the
middle of next week. Overall the NBM's blend solution looks good
for this period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  50  70  46 /  30  20  50  10
CTB  77  50  64  45 /  10  10  60  20
HLN  78  53  72  47 /  30  20  60  10
BZN  77  46  71  42 /  20  20  50  20
WYS  70  36  65  32 /  10  10  20  20
DLN  75  45  70  39 /  10  10  20  10
HVR  80  51  72  48 /  40  30  50  20
LWT  77  49  66  44 /  60  30  80  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 26, 1:10 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
110 PM MDT Thu Aug 26 2021

MTZ014-048-261945-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
110 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Lewis and
Clark County through 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Augusta, or 29 miles west of Cascade, moving northeast
at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowmans Corner and Bean Lake.

This includes the following highways...
 Highway 200 between mile markers 100 and 115.
 Highway 287 between mile markers 16 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4749 11228 4733 11205 4726 11205 4717 11233
      4726 11246
TIME...MOT...LOC 1909Z 224DEG 11KT 4727 11234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 26, 1:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
146 PM MDT Thu Aug 26 2021

MTZ012-014-048-262015-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
146 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Lewis
and Clark and western Cascade Counties through 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Augusta, or 21 miles west of Cascade, moving
northeast at 15 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowmans Corner.

This includes the following highways...
 Highway 200 between mile markers 104 and 123.
 Highway 287 between mile markers 16 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4722 11221 4733 11232 4751 11204 4729 11180
TIME...MOT...LOC 1945Z 239DEG 12KT 4731 11215

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 26, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
204 PM MDT Thu Aug 26 2021

MTZ054-262030-
Meagher MT-
204 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern
Meagher County through 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles northwest of White Sulphur Springs, moving east at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Meagher and southeastern Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4700 11136 4701 11117 4709 11116 4709 11109
      4704 11108 4703 11111 4700 11104 4683 11097
      4684 11135 4699 11139
TIME...MOT...LOC 2003Z 260DEG 7KT 4693 11126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:27 PM MDTSpecial Weather StatementTFXJefferson48 min
Aug 25, 6:34 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 25, 8:26 PM MDTSpecial Weather StatementTFXMadison34 min
Aug 25, 8:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 26, 1:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 26, 1:46 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Aug 26, 2:26 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 26, 2:58 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 26, 3:32 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Aug 26, 3:57 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Aug 26, 4:11 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 26, 4:20 PM MDTSpecial Weather StatementTFXBlaine25 min
Aug 26, 4:31 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 26, 4:33 PM MDTSpecial Weather StatementTFXFergus27 min
Aug 26, 4:44 PM MDTSpecial Weather StatementTFXFergus31 min
Aug 26, 4:58 PM MDTSpecial Weather StatementTFXFergus32 min
Aug 26, 5:10 PM MDTSpecial Weather StatementTFXFergus35 min
Aug 26, 5:16 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 26, 5:42 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.